Evidence map›Paper›PMID 29134498›Full record

ArticleJournal of medical toxicology : official journal of the American College of Medical Toxicology2018

Vasoplegic Shock Treated with Methylene Blue Complicated by Severe Serotonin Syndrome.

Betty S Chan, Therese Becker, Angela L Chiew, Ahmed M Abdalla, Tom A Robertson, Xin Liu, Michael S Roberts, Nicholas A Buckley

Open access · greenAbstract readCase Reports
In one paragraph

Article in Journal of medical toxicology : official journal of the American College of Medical Toxicology, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 7 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
7citing papers in PubMed, 1 pooled it
1.3field-weighted citation impact, top 20% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

7 citing papers in PubMed, 1 synthesis or guideline pooled it, 39 citations in OpenAlex.

  1. Methylene Blue for Refractory Shock in Children: A Systematic Review and Survey Practice Analysis.Pediatric critical care medicine : a journal of the Society of Critical Care Medicine and the World Federation of Pediatric Intensive and Critical Care Societies · 2020
    Pooled it
  2. Article
  3. Article
  4. Methylene Blue-Induced Serotonin Toxicity: Case Files of the Medical Toxicology Fellowship at the New York City Poison Control Center.Journal of medical toxicology : official journal of the American College of Medical Toxicology · 2024
    Article
  5. Article
  6. Article
  7. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

8 authors at 4 institutions in 1 country.

Betty S ChanClinical Toxicology Unit & Emergency Medicine, Prince of Wales Hospital, Sydney, New South Wales, Australia. betty.chan1@health.nsw.gov.au.
Therese BeckerClinical Toxicology Unit & Emergency Medicine, Prince of Wales Hospital, Sydney, New South Wales, Australia.
Angela L ChiewClinical Toxicology Unit & Emergency Medicine, Prince of Wales Hospital, Sydney, New South Wales, Australia.
Ahmed M AbdallaSchool of Pharmacy and Medical Sciences, University of South Australia, Adelaide, Australia.
Tom A RobertsonSchool of Pharmacy and Medical Sciences, University of South Australia, Adelaide, Australia.
Xin LiuTherapeutics Research Centre, Diamantina Institute, The University of Queensland, Translational Research Institute, Brisbane, Australia.
Michael S RobertsSchool of Pharmacy and Medical Sciences, University of South Australia, Adelaide, Australia.
Nicholas A BuckleyDepartment of Clinical Pharmacology, University of Sydney, Sydney, New South Wales, Australia.
Prince of Wales Hospital · AUUniversity of Queensland · AUUniversity of South Australia · AUUniversity of Sydney · AU

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

introductionManagement of severe vasoplegic shock in overdose can be very challenging. We describe a case of severe refractory vasodilatory shock in poisoning where methylene blue (MB) was used with success. However, the patient subsequently developed severe Serotonin Syndrome (SS) as a result of an interaction between serotonergic drugs and MB. CASE REPORT: A 15-year-old male developed severe vasoplegic shock 1.5 hours after overdosing on several different medications including quetiapine slow release, quetiapine immediate release, desvenlafaxine slow release, venlafaxine, amlodipine, ramipril, fluoxetine, promethazine and lithium. His vasoplegic shock was resistant to high doses of noradrenaline and vasopressin. MB was administered 6.5 hours post ingestion and within 1 hour there was an improvement in his hemodynamic status and reduction of catecholamine requirements. Twelve hours post ingestion, he developed severe Serotonin Syndrome that lasted 5 days as a result of interaction between MB, a reversible monoamine oxidase inhibitor (MAO-I), and the antidepressants taken in overdose. MB had a calculated half-life of 38 hours.

conclusionMB is a useful additional strategy for severe drug induced vasodilatory shock and may be potentially life-saving. Clinicians should be aware that it can interact with other drugs and cause life-threatening Serotonin Syndrome. Lower doses or shorter durations may be wise in patients at risk of this interaction.

Indexed as

AdolescentAntidotesDrug InteractionsDrug OverdoseGlasgow Coma ScaleHumansMajor Depressive DisorderMaleMethylene BlueSerotonin SyndromeSuicide, AttemptedVasoplegiaAntidotesMethylene BlueMethylene blueOverdoseSerotonin syndromeVasoplegic shock

Identifiers

PMID29134498
PMCPMC6013734
OpenAlexW2770781450

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.